Wisconsin, 2025Flash Flood and Hail in Wisconsin, August 16 to 17, 2025
August 16 to 17, 2025 · NWS ARX · 8 events in 4 counties and zones
Rounds of strong to severe storms throughout the day on August 16th resulted in instances of large hail, damaging winds and flash flooding in western Wisconsin. Hail with these storms reached up to golf ball sized near New Lisbon along with instances of tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- $137,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rounds of strong to severe storms throughout the day on August 16th resulted in instances of large hail, damaging winds and flash flooding in western Wisconsin. Hail with these storms reached up to golf ball sized near New Lisbon along with instances of tree damage. Later into the evening, additional storms moved through Grant County and produced heavy rainfall leading to flash flooding in Lancaster along with some quarter sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 16, 12:55 PM CST, 14 minutes earlier. Its key messages:
- Periodic storms capable of heavy rain through Monday. Higher confidence for storms overnight through Sunday morning, and Sunday night through Monday morning.
- Localized flash flooding and river rises remain a concern through the weekend with 2"+ rainfall possible primarily north of Interstate 90.
- Hot Today with heat indices from 90 to 102 degrees. Heat Advisory issued for counties in northeast Iowa with heat indices above 100.
Area forecast discussion, Aug 16, 12:55 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
155 PM CDT Sat Aug 16 2025
.KEY MESSAGES...
- Periodic storms capable of heavy rain through Monday. Higher
confidence for storms overnight through Sunday morning, and
Sunday night through Monday morning.
- Localized flash flooding and river rises remain a concern
through the weekend with 2"+ rainfall possible primarily north
of Interstate 90.
- Hot Today with heat indices from 90 to 102 degrees. Heat
Advisory issued for counties in northeast Iowa with heat
indices above 100.
&&
.DISCUSSION...
Issued at 142 PM CDT Sat Aug 16 2025
Today - Tonight: Continued Rounds of Heavy Rain
A complex of storms associated with an MCV moved through portions of
southeastern Minnesota and portions of West Central Wisconsin
earlier this morning. As it moved into more stable air it weakened
significantly as it trekked east through Minnesota into the
Upper Mississippi Valley. Some strong wind gusts between 30-40
mph were recorded but the main impact was heavy rain as pWats
across the area have already climbed to between 1.5-2 inches.
Because of the storms this morning, the heat threat seems to be
significantly diminished across our area. Though clouds have
hindered heating as of yet, we expect more clearing to allow
ambient temperatures to climb through the afternoon. Some
places across northeastern Iowa still look like they could hit
the 100 degree heat index threshold later in the day so have
left the heat advisory as is for now.
Things tend to get a little more complicated as we move into the
afternoon/evening hours as convection will largely depend on where
the outflow from the mornings MCS and quasi-stationary front end up.
None of the hi-res guidance have been handling the evolution of this
mornings MCS particularly well which gives pause to how the
subsequent convection is being handled. The only form of consistency
is all the CAMs are forming a band thunderstorms on a NW to SE
oriented line across portions of our area later this evening and
overnight. The consistency generally stops there. The location of
the boundary is still very much up for debate and the 16.12Z HREF
suite did not add much to the confidence in any given outcome. As
the low level jet reinvigorates moisture transport into the
boundary, storms are expected to fire. This is also where we expect
as axis of of 2"+ pWats to develop after 00Z. As the boundary is
expected to remain largely stationary, this will result in slow-
moving, training activity over a relatively narrow axis. Latest hi-
resolution guidance has been pushing this later into the overnight
hours, likely due to an increase in mid-level warming. With the
continued uncertainties given this evenings convection, WPC has left
us in a higher-end Slight Risk in their Day 1 ERO. The bottom line
is that someone across our area is likely to see some heavy rain but
significant uncertainty remains as to where that might be. Southern
WI into SE Minnesota seems to be the happy middle ground for CAMs
right now so have gone with this general location for now, though
updates will likely be needed going forward.
QPF totals in the band of rain show a general 1-2.5 inches of rain.
We expect totals in some areas to potentially be higher as
these storms will be efficient rainfall producers and training
over the same area with high rainfall rates will most certainly
lead to higher amounts for some.
Some severe potential will be possible with the storms overnight
as CAPE profiles look stout and mid level lapse rates remain
decent in the 7-8 deg C/km range. Given the warm cloud depths,
hail would likely be marginally severe but it will be possible
given the instability available.
Sunday - Monday: More Chances for Heavy Rain
Storms along the quasi-stationary boundary will continue into
early portions of Sunday. The focus then shifts to the increased
chances for rain Sunday night into Monday. A surface low across
the Northern Plains is expected to move east into Central
Minnesota overnight Sunday into Monday. The moisture transport
continuing into the Upper Midwest and overall unchanged synoptic
airmass will lead to more chances for rain. The best chances
look to stay closer to the surface low based on 16.12Z LREF
guidance and 13Z NBM PoPs so the main impacted areas would be
along and north of I-90. An additional 0.5"+ will be possible
but the good news is that this looks to be more progressive in
nature. However, with the ample rain expected ahead of this,
this could exacerbate ponding problems in areas that will have
already seen multiple inches.
Tuesday - End of Next Week: Cooler and Drier Pattern Returns
Through the day on Tuesday, upper level ridging will start to build
into the eastern Rockies putting the Upper Mississippi Valley in
northwest flow aloft. This will provide enough movement to allow the
quasi-stationary front to finally make some progress south of
the area, allowing rain chances to gradually come to an end
through the day. A weak surface high is expected to drop into
the upper Midwest by Wednesday and should stick around through
Friday. This looks to keep our forecast for the later half of
the work week dry. Temperatures look quite pleasant for this
time frame as well with high in the upper 70s to low 80s and dew
points right around 60. A dry cold front looks possible Friday
into Saturday which could limit highs for next Saturday in the
70s. This is still subject to significant changes but after the
busy front half to the forecast period, it's nice to have
something to look forward to!
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1245 PM CDT Sat Aug 16 2025
Tricky aviation forecast as potential for storms continue
through most of the next 12 hours at all TAF sites. Do expect
CIGs and VSBYs to lower into the IFR range tonight at both
sites. Timing on storm arrival is difficult at this time so used
only prob30s for this evening and overnight. Refinements to
thunderstorm timing will likely be needed if/when they form.
&&
.HYDROLOGY...
Issued at 423 AM CDT Sat Aug 16 2025
Periodic storm chances capable of heavy rain continue flash flooding
concerns through Monday. Heavier rainfall expected this morning,
tonight through Sunday morning, and Sunday night through Monday
morning.
Yesterday's heavy rain observations of 1" to 3"+ seen in
northeast Iowa, southeast Minnesota, and western through central
Wisconsin yesterday (Friday). While storm periodicity limits
widespread river flooding concerns, inter-storm dependency
decreases confidence in exact location of heaviest rainfall and
accompanying river flooding potential.
Subsequent flash flooding concerns tonight through Sunday
morning lacks confidence in location with narrow corridor of
highest rainfall rates 1"+ remaining over the same areas. A
narrow band oriented from northwest to southeast is expected to
develop tonight with little movement through the overnight
hours. Stationary nature and heavy rainfall rates can rapidly
exacerbate flooding impacts. Therefore, in addition to flash
flooding, flashier rivers would also be impacted.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008-018-019-
029-030.
&&
DISCUSSION...Barendse
AVIATION...DVN
HYDROLOGY...JARHazardous weather outlook, Aug 16, 3:18 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 AM CDT Sat Aug 16 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
418 AM CDT Sat Aug 16 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Increased storm chances this morning and tonight. Heavy rainfall
rates will be capable of flash flooding where storms frequent.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and storms capable of heavy rainfall continue
through Monday causing flash flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Special weather statement, Aug 16, 7:43 AM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
843 AM CDT Sat Aug 16 2025
MNZ088-WIZ017-029-032>034-042-161445-
Winona MN-Buffalo WI-Jackson WI-Taylor WI-Trempealeau WI-Clark WI-
Monroe WI-
843 AM CDT Sat Aug 16 2025
...STRONG THUNDERSTORMS WILL IMPACT WEST-CENTRAL AND CENTRAL
WISCONSIN THROUGH 945 AM CDT...
At 842 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cornell to 6 miles northwest of North Bend.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This includes Interstate 94 between mile markers 88 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
4503 9031 4415 9032 4416 9091 4413 9098
4407 9097 4409 9119 4406 9131 4399 9132
4398 9142 4403 9159 4420 9187 4433 9192
4441 9208 4460 9200 4460 9092 4538 9092
TIME...MOT...LOC 1342Z 276DEG 45KT 4517 9118 4418 9119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JARSpecial weather statement, Aug 16, 1:08 PM CST, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
208 PM CDT Sat Aug 16 2025
WIZ043-044-162000-
Juneau WI-Adams WI-
208 PM CDT Sat Aug 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JUNEAU AND NORTHERN
ADAMS COUNTIES THROUGH 300 PM CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Babcock, or 18 miles northwest of Friendship, moving
east at 45 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Juneau
and northern Adams Counties, including the following locations... New
Miner, Arkdale, Lake Arrowhead, Colburn, Highways 13 And 21, County
Roads G And O, The Sprague Mather Flowage, The Colburn Wildlife Area,
County Roads O And W, and County Roads D And G.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4406 9020 4425 9020 4424 8960 4399 8960
TIME...MOT...LOC 1908Z 270DEG 47KT 4416 9009
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RieckEvent by event
4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Juneau
- When
- August 16, 1:09 PM CST
- Where
- Juneau County, 4.56 mi NW of Cutler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.070, -90.290
Emergency management reported trees down on power line on CTY H north of Hwy 21 about 5 miles northwest of Cutler. Nearby wind observation in Cutler gusted to 44 mph.
Hail, Monroe
- When
- August 16, 1:15 PM CST
- Where
- Monroe County, 2.3 mi SSW of Wyeville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.000, -90.400
Emergency management reported quarter sized hail 2 miles south-southwest of Wyeville.
Thunderstorm Wind, Monroe
- When
- August 16, 1:20 PM CST
- Where
- Monroe County, 3.49 mi S of Shennington
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.980, -90.310
Emergency management reported numerous trees down along County Line near Grosbeak and Funnel Rd 4 miles south of Shennington.
Hail, Juneau
- When
- August 16, 1:34 PM CST
- Where
- Juneau County, 0.5 mi W of New Lisbon
- Measured
- 1.75 in hail
- Property damage
- $12,000
- Crop damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 43.880, -90.180
Emergency management reported golf ball sized hail 1 mile west of New Lisbon.
Thunderstorm Wind, Adams
- When
- August 16, 2:00 PM CST
- Where
- Adams County, 2.76 mi N of Plainville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 43.760, -89.820
An amateur radio operator reported trees down on Freedom Ct with powerlines down 3 miles north of Plainville.
Hail, Adams
- When
- August 16, 2:16 PM CST
- Where
- Adams County, 2.94 mi SSW of Grand Marsh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.680, -89.720
The public reported 1 inch hail 3 miles south-southwest of Grand Marsh.
Hail, Grant
- When
- August 16, 8:50 PM CST
- Where
- Grant County, Lancaster Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.780, -90.680
Emergency management reported nickel to quarter sized hail near the Lancaster Airport.
Flash Flood, Grant
- When
- August 17, 12:05 AM CST
- Where
- Grant County, 0.5 mi NE of Lancaster to 0.4 mi E of Lancaster
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 42.855, -90.713
Emergency management reported street flooding in addition to flooding in basements of some residences in Lancaster.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, August 16 to 17, 20251 injured · $308,000 · 56 kt wind · 9 events
- Excessive Heat and Heat in Mississippi, August 16 to 19, 202588 events
- Hail and Damaging Winds in Illinois, August 16, 2025$5,000 · 1.5 in hail · 85 events
- Excessive Heat and Heat in Tennessee, August 16 to 19, 202584 events
- Flash Flood and Debris Flow in Puerto Rico, August 16 to 18, 2025$104,000 · 33 events
- Hail and Damaging Winds in Wisconsin, August 16, 2025$42,000 · 2 in hail · 24 events
- Excessive Heat and Heat in Arkansas, August 16 to 19, 202540 events
- Damaging Wind in Tennessee, August 16, 2025$50,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 16, 20251.75 in hail · 31 events
- Flash Flooding and Heavy Rain in Minnesota, August 16 to 18, 202521 events
- Flash Flooding and Damaging Wind in South Carolina, August 16, 2025$1,000 · 20 events
- Tornado and Damaging Winds in South Dakota, August 16, 2025EF0 · 13 events